Alert archive / Michigan / Winter Storm Warnings in 2007

Winter Storm Warning 12, NWS Gaylord, MI

December 15, 20078 counties in Michigan

NWS Gaylord, MI issued this winter storm warning at Dec 15, 2007, 4:24 PM EST for 8 counties in Michigan. It was in force for 23 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2007, 4:24 PM EST (21:24 UTC)
Expired
Dec 16, 2007, 3:05 PM EST
In force
23 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 8:02 AM ESTSNOW 5.5Roscommon, MI18 HR TOTAL THRU 8 AM. SNOWDEPTH 15 IN.
Dec 16, 8:11 AM ESTSNOW 8Mckinley, MI12 HR TOTAL THRU 8 AM. SNOWDEPTH 17 IN.
Dec 16, 8:12 AM ESTSNOW 8.5Lupton, MI15 HR TOTAL THRU 8 AM.
Dec 16, 8:18 AM ESTSNOW 5.7Oscoda, MI15 HR TOTAL THRU 8 AM. SNOWDEPTH 13 IN.
Dec 16, 8:29 AM ESTSNOW 93 Se West Branch, MI24 HR TOTAL THRU 8 AM. SNOWDEPTH 14 IN.
Dec 16, 8:31 AM ESTSNOW 62 Se Glennie, MI24 HR TOTAL THRU 8 AM. SNOWDEPTH 12 IN.
Dec 16, 8:41 AM ESTSNOW 5Luzerne, MI24 HR TOTAL THRU 8 AM. SNOWDEPTH 13 IN.
Dec 16, 8:41 AM ESTSNOW 5.510 S Grayling, MI12 HR TOTAL THRU 8 AM. SNOWDEPTH 16 IN.
Dec 16, 8:47 AM ESTSNOW 3.5Higgins Lake, MI24 HR TOTAL THRU 9 AM. SNOWDEPTH 8 IN.
Dec 16, 9:49 AM ESTSNOW 6Cathro, MI12 HR TOTAL THRU 9 AM.
Dec 16, 9:49 AM ESTSNOW 6.32 Nw Houghton Lake, MI24 HR TOTAL THRU 8 AM. SNOWDEPTH 13 IN.
Dec 16, 9:52 AM ESTSNOW 35 Sw Standish, MI24 HR TOTAL THRU 9 AM. SNOWDEPTH 11 IN.
Dec 16, 9:55 AM ESTSNOW 4.6Ossineke, MI6 HR TOTAL THRU 9 AM. SNOWDEPTH 13 IN.
Dec 16, 9:55 AM ESTSNOW 7.5Ossineke, MI12 HR TOTAL THRU 9 AM. SNOWDEPTH 13 IN.
Dec 16, 12:07 PM ESTSNOW 7.78 Sw St. Helen, MI12 HR TOTAL THROUGH 7 AM.
Dec 16, 12:12 PM ESTSNOW 7St. Helen, MI12 HR TOTAL THRU 6 AM. SNOWDEPTH 16 IN.
Dec 16, 1:16 PM ESTSNOW 9Au Gres, MI18 HR TOTAL THRU 12 PM.
Dec 16, 1:58 PM ESTSNOW 2.2Gladwin, MI13 HR TOTAL THRU 1 PM. SNOWDEPTH 12 IN.
Dec 16, 1:58 PM ESTSNOW 4.7Gladwin, MI24 HR TOTAL THRU 1 PM. SNOWDEPTH 12 IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 152124
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EST SAT DEC 15 2007

...WINTER STORM TO IMPACT PARTS OF NORTHERN MICHIGAN...

.A STORM SYSTEM GETTING ORGANIZED OVER THE LOWER MISSISSIPPI RIVER
VALLEY THIS EVENING IS FORECAST TO LIFT NORTHEAST ACROSS OHIO
SUNDAY. THIS WILL SPREAD SNOW ACROSS PARTS OF NORTHEAST LOWER
MICHIGAN TONIGHT THROUGH SUNDAY...WITH SNOW ACCUMULATIONS ENHANCED
BY NORTHEAST FLOW OFF LAKE HURON. IN ADDITION...WINDS INCREASING
TO 20 TO 30 MPH WITH HIGHER GUSTS SUNDAY WILL RESULT IN
CONSIDERABLE BLOWING AND DRIFTING SNOW...AND WHITEOUT CONDITIONS
AT TIMES.

MIZ024-029-030-034>036-041-042-161100-
/O.NEW.KAPX.WS.W.0012.071215T2124Z-071216T2200Z/
ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
424 PM EST SAT DEC 15 2007

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST SUNDAY. 

SNOW DEVELOPING THIS EVENING ACROSS THE WARNING AREA WILL CONTINUE
THROUGH SUNDAY. STORM TOTAL SNOW ACCUMULATIONS THROUGH LATE SUNDAY
AFTERNOON WILL RANGE FROM 7 TO 14 INCHES...WITH HEAVIEST AMOUNTS
EXPECTED CLOSER TO LAKE HURON. WIDESPREAD BLOWING AND DRIFTING
SNOW WILL RESULT IN NEAR BLIZZARD CONDITIONS AT TIMES.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED OR
OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS.

$$

MIZ008-161000-
/O.NEW.KAPX.LE.Y.0022.071215T2124Z-071216T1000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
424 PM EST SAT DEC 15 2007

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 5 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST SUNDAY. 

SOUTHEAST FLOW OFF LAKE HURON WILL CONTINUE TO PUSH SNOW BANDS
INTO FAR EASTERN CHIPPEWA COUNTY TONIGHT...WITH SNOW WINDING DOWN
AFTER MIDNIGHT AS WINDS SHIFT TO THE EAST AND NORTHEAST.
ADDITIONAL ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE ALONG
AND EAST OF M-129...INCLUDING DRUMMOND ISLAND...DETOUR VILLAGE...
GOETZVILLE...AND CEDARVILLE.

A LAKE EFFECT SNOW ADVISORY MEANS LAKE EFFECT SNOW IS FORECAST
THAT WILL MAKE TRAVEL DIFFICULT IN SOME AREAS. SLOW DOWN AND
EXERCISE CAUTION IF TRAVELING.

$$

MIZ018-023-161100-
/O.NEW.KAPX.SB.Y.0009.071216T0500Z-071216T2200Z/
PRESQUE ISLE-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA
424 PM EST SAT DEC 15 2007

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT
TO 5 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW AND
BLOWING SNOW ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO 5 PM EST SUNDAY. 

SNOW WILL INCREASE ACROSS PRESQUE ISLE AND MONTMORENCY COUNTIES
THIS EVENING...AND WILL BE ENHANCED LATER TONIGHT AND SUNDAY BY
NORTHEAST FLOW DEVELOPING OFF LAKE HURON. SNOW AMOUNTS OF UP TO 6
INCHES WILL BE POSSIBLE BY LATE SUNDAY AFTERNOON...WITH
CONSIDERABLE BLOWING AND DRIFTING SNOW SUNDAY AS WINDS INCREASE.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

JPB
4 follow-up statements
000 
WWUS43 KAPX 160405
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1105 PM EST SAT DEC 15 2007

...WINTER STORM IMPACTING PARTS OF NORTHERN MICHIGAN...

.A STORM SYSTEM GETTING ORGANIZED OVER THE OHIO VALLEY IS
FORECAST TO LIFT NORTHEAST ACROSS OHIO SUNDAY. SNOW WILL CONTINUE
TO SPREAD ACROSS PARTS OF NORTHEAST LOWER MICHIGAN TONIGHT
THROUGH SUNDAY...WITH SNOW ACCUMULATIONS ENHANCED BY NORTHEAST
FLOW OFF LAKE HURON. IN ADDITION...WINDS INCREASING TO 20 TO 30
MPH WITH HIGHER GUSTS SUNDAY WILL RESULT IN CONSIDERABLE BLOWING
AND DRIFTING SNOW...AND WHITEOUT CONDITIONS AT TIMES.

MIZ008-160515-
/O.CAN.KAPX.LE.Y.0022.000000T0000Z-071216T1000Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
1105 PM EST SAT DEC 15 2007

...LAKE EFFECT SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE LAKE
EFFECT SNOW ADVISORY. 

LAKE EFFECT SNOW SHOWERS HAVE MOVED SOUTH OF THE AREA. ADDITIONAL
LIGHT SNOW MAY DEVELOP LATER TONIGHT...BUT ACCUMULATIONS WILL
REMAIN UNDER AN INCH.

$$

MIZ024-029-030-034>036-041-042-161100-
/O.CON.KAPX.WS.W.0012.000000T0000Z-071216T2200Z/
ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
1105 PM EST SAT DEC 15 2007

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST SUNDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST SUNDAY. 

SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH SUNDAY. STORM TOTAL SNOW
ACCUMULATIONS THROUGH LATE SUNDAY AFTERNOON WILL RANGE FROM 7 TO
14 INCHES...WITH HEAVIEST AMOUNTS EXPECTED CLOSER TO LAKE HURON.
WIDESPREAD BLOWING AND DRIFTING SNOW WILL RESULT IN NEAR BLIZZARD
CONDITIONS AT TIMES.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED OR
OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS.

$$

MIZ018-023-161100-
/O.CON.KAPX.SB.Y.0009.071216T0500Z-071216T2200Z/
PRESQUE ISLE-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA
1105 PM EST SAT DEC 15 2007

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM
EST SUNDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
SUNDAY. 

SNOW WILL INCREASE ACROSS PRESQUE ISLE AND MONTMORENCY COUNTIES
...AND WILL BE ENHANCED LATER TONIGHT AND SUNDAY BY NORTHEAST
FLOW DEVELOPING OFF LAKE HURON. SNOW AMOUNTS OF UP TO 6 INCHES
WILL BE POSSIBLE BY LATE SUNDAY AFTERNOON...WITH CONSIDERABLE
BLOWING AND DRIFTING SNOW SUNDAY AS WINDS INCREASE.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
000 
WWUS43 KAPX 160855
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
355 AM EST SUN DEC 16 2007

...WINTER STORM IMPACTING PARTS OF NORTHERN MICHIGAN...

.A STORM SYSTEM MOVING THROUGH OHIO LIFT NORTHEAST INTO NEW
ENGLAND TODAY. SNOW...HEAVY AT TIMES...WILL CONTINUE TO IMPACT
PORTIONS OF NORTHEAST LOWER MICHIGAN TODAY...WITH SNOW
ACCUMULATIONS ENHANCED BY NORTHEAST FLOW OFF LAKE HURON. IN
ADDITION...WINDS INCREASING TO 20 TO 30 MPH WITH HIGHER GUSTS
SUNDAY WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW...AND
WHITEOUT CONDITIONS AT TIMES.

MIZ024-029-030-034>036-041-042-162200-
/O.CON.KAPX.WS.W.0012.000000T0000Z-071216T2200Z/
ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE...
HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
355 AM EST SUN DEC 16 2007

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

SNOW...HEAVY AT TIMES...WILL CONTINUE TODAY. STORM TOTAL
SNOW ACCUMULATIONS THROUGH LATE THIS AFTERNOON WILL RANGE FROM
7 TO 14 INCHES...WITH HEAVIEST AMOUNTS EXPECTED CLOSER TO LAKE
HURON. WIDESPREAD BLOWING AND DRIFTING SNOW WILL RESULT IN NEAR
BLIZZARD CONDITIONS AT TIMES.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED OR
OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS.

$$

MIZ028-033-162200-
/O.EXA.KAPX.SB.Y.0009.000000T0000Z-071216T2200Z/
CRAWFORD-MISSAUKEE-
INCLUDING THE CITIES OF...GRAYLING...LAKE CITY
355 AM EST SUN DEC 16 2007

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW AND
BLOWING SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

SNOW WILL CONTINUE TO IMPACT CRAWFORD AND MISSAUKEE COUNTIES...
WITH THE HEAVIEST SNOW FALLING ACROSS EASTERN SECTIONS OF THESE
COUNTIES. TOTAL SNOW AMOUNTS OF UP TO 5 INCHES WILL BE POSSIBLE BY
LATE THIS AFTERNOON...WITH CONSIDERABLE BLOWING AND DRIFTING SNOW
AS WINDS INCREASE.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

MIZ018-023-162200-
/O.CON.KAPX.SB.Y.0009.000000T0000Z-071216T2200Z/
PRESQUE ISLE-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA
355 AM EST SUN DEC 16 2007

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM
EST THIS AFTERNOON...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
THIS AFTERNOON. 

SNOW WILL CONTINUE TO IMPACT PRESQUE ISLE AND MONTMORENCY COUNTIES
...ENHANCED BY NORTHEAST FLOW OFF LAKE HURON. SNOW AMOUNTS OF UP
TO 6 INCHES WILL BE POSSIBLE BY LATE THIS AFTERNOON...WITH
CONSIDERABLE BLOWING AND DRIFTING SNOW AS WINDS INCREASE.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

MR
000 
WWUS43 KAPX 161644
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1144 AM EST SUN DEC 16 2007

...EFFECTS OF WINTER STORM WILL CONTINUE INTO TONIGHT...

.A WINTER STORM PULLING AWAY FROM THE WESTERN GREAT LAKES THIS
AFTERNOON AFTER DUMPING HEAVY SNOWFALL ON EASTERN AND SOUTHERN
PORTIONS OF THE STATE OVERNIGHT AND THIS MORNING...WILL BEGIN TO
IMPACT NORTHWEST LOWER MICHIGAN THIS AFTERNOON AND TONIGHT AS COLD
AIR FILTERING INTO THE REGION WILL ALLOW FOR HEAVY LAKE EFFECT
SNOW SHOWERS TO DEVELOP OFF LAKE MICHIGAN. AREAS ALONG AND WEST OF
US-131 WILL BEAR THE BRUNT OF THE ACCUMULATIONS.

MIZ034-041-161745-
/O.CAN.KAPX.WS.W.0012.000000T0000Z-071216T2200Z/
ROSCOMMON-GLADWIN-
INCLUDING THE CITIES OF...HOUGHTON LAKE...GLADWIN
1144 AM EST SUN DEC 16 2007

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
STORM WARNING. 

$$

MIZ028-033-161745-
/O.CAN.KAPX.SB.Y.0009.000000T0000Z-071216T2200Z/
CRAWFORD-MISSAUKEE-
INCLUDING THE CITIES OF...GRAYLING...LAKE CITY
1144 AM EST SUN DEC 16 2007

...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW
AND BLOWING SNOW ADVISORY. 

$$

MIZ020-025-026-031-032-162300-
/O.NEW.KAPX.LE.W.0012.071216T1644Z-071217T1000Z/
LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
MANISTEE...CADILLAC
1144 AM EST SUN DEC 16 2007

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 5 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW WARNING...WHICH IS IN EFFECT UNTIL 5 AM EST MONDAY. 

HEAVY LAKE EFFECT SNOW BANDS WILL IMPACT AREAS ALONG AND WEST OF
M-37 THIS AFTERNOON AND TONIGHT. SNOW ACCUMULATIONS OF 4 TO 8
INCHES ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS. NORTH WINDS
GUSTING OVER 35 MPH AT TIMES WILL RESULT IN CONSIDERABLE BLOWING
AND DRIFTING SNOW...AND PRODUCE WHITEOUT CONDITIONS AT TIMES.
SNOWFALL INTENSITY IS EXPECTED TO TAPER OFF AFTER MIDNIGHT.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

MIZ024-029-030-035-036-042-162200-
/O.CON.KAPX.WS.W.0012.000000T0000Z-071216T2200Z/
ALPENA-OSCODA-ALCONA-OGEMAW-IOSCO-ARENAC-
INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE...
WEST BRANCH...TAWAS CITY...STANDISH
1144 AM EST SUN DEC 16 2007

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

SNOW...HEAVY AT TIMES...WILL CONTINUE INTO THE AFTERNOON ALONG THE
LAKE HURON SHORELINE. DAYTIME SNOW ACCUMULATIONS OF 2 TO 6 INCHES
ACROSS THE WARNING AREAS WILL BRING STORM TOTAL SNOW AMOUNTS INTO
THE 7 TO 14 INCHES BY THIS EVENING WHEN SNOW WILL TAPER OFF.
BLOWING AND DRIFTING SNOW WILL RESULT IN NEAR BLIZZARD CONDITIONS
AT TIMES...ESPECIALLY NEAR THE LAKE.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED OR
OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS.

$$

MIZ018-023-162200-
/O.CON.KAPX.SB.Y.0009.000000T0000Z-071216T2200Z/
PRESQUE ISLE-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA
1144 AM EST SUN DEC 16 2007

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM
EST THIS AFTERNOON...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
THIS AFTERNOON. 

SNOW WILL CONTINUE TO IMPACT PRESQUE ISLE AND MONTMORENCY
COUNTIES THIS AFTERNOON...ENHANCED BY NORTHEAST FLOW OFF LAKE HURON.
TOTAL SNOW AMOUNTS OF UP TO 6 INCHES WILL BE POSSIBLE BY LATE THIS
AFTERNOON...WITH CONSIDERABLE BLOWING AND DRIFTING SNOW AS WINDS
INCREASE.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

JPB
000 
WWUS43 KAPX 162005
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EST SUN DEC 16 2007

...LAKE EFFECT SNOW SHOWERS TO CONTINUE TONIGHT...

.SNOW SHOWERS OFF LAKE MICHIGAN WILL CONTINUE TO IMPACT AREAS WEST
OF M-37 TONIGHT...WITH LOCALLY HEAVY SNOWFALL RATES EXPECTED THIS
EVENING. SNOW INTENSITY IS EXPECTED TO TAPER OFF DURING THE PRE-
DAWN HOURS.

MIZ024-029-030-035-036-042-162115-
/O.CAN.KAPX.WS.W.0012.000000T0000Z-071216T2200Z/
ALPENA-OSCODA-ALCONA-OGEMAW-IOSCO-ARENAC-
INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE...
WEST BRANCH...TAWAS CITY...STANDISH
305 PM EST SUN DEC 16 2007

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE WINTER
STORM WARNING. 

$$

MIZ018-023-162115-
/O.CAN.KAPX.SB.Y.0009.000000T0000Z-071216T2200Z/
PRESQUE ISLE-MONTMORENCY-
INCLUDING THE CITIES OF...ROGERS CITY...ATLANTA
305 PM EST SUN DEC 16 2007

...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW
AND BLOWING SNOW ADVISORY. 

$$

MIZ020-025-026-031-032-171000-
/O.CON.KAPX.LE.W.0012.000000T0000Z-071217T1000Z/
LEELANAU-BENZIE-GRAND TRAVERSE-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT...TRAVERSE CITY...
MANISTEE...CADILLAC
305 PM EST SUN DEC 16 2007

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 5 AM EST
MONDAY...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 5 AM EST
MONDAY. 

MODERATE TO HEAVY LAKE EFFECT SNOW SHOWERS WILL IMPACT AREAS ALONG
AND WEST OF M-37 TONIGHT. PERIODS OF SNOWFALL RATES OF 1-2 INCHES
PER HOUR ARE POSSIBLE...WITH STORM TOTAL SNOW ACCUMULATIONS OF 4
TO 8 INCHES ARE EXPECTED BY EARLY MONDAY MORNING. SNOWFALL
INTENSITY IS EXPECTED TO TAPER OFF AFTER MIDNIGHT.

A LAKE EFFECT SNOW WARNING MEANS LOCALIZED HEAVY LAKE EFFECT SNOW
IS FORECAST THAT WILL MAKE TRAVEL VERY HAZARDOUS.

$$

JPB

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 15, 4:13 PM EST, 11 minutes earlier.

Area forecast discussion, Dec 15, 4:13 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
413 PM EST SAT DEC 15 2007

.DISCUSSION...SHORT TERM (TONIGHT)...FORECAST BECOMING MORE
COMPLICATED THIS AFTERNOON AS EFFECTS OF SYNOPTIC SYSTEM LOOK LIKE
THEY WILL CREEP CLOSE ENOUGH TO BRING HEAVY SNOW TO SOUTHEAST
THIRD OR SO OF THE FORECAST AREA...AIDED BY NORTHEAST FLOW OFF
LAKE HURON. FIRST OFF...THE HEADLINES WILL BE AS FOLLOWS. WILL
HAVE AN LES ADVISORY FOR THIS EVENING FOR CHIPPEWA COUNTY...HAVE
ALREADY PICKED UP 3+ INCHES AROUND DETOUR VILLAGE...AND CONDITIONS
FOR LES WILL BECOME EVEN MORE FAVORABLE AS LOW LAYERS CONTINUE TO
MOISTEN UP. EVENTUALLY WINDS WILL BACK NORTHEAST AND PULLS SNOW
SHOWERS OUT OF EASTERN UPPER MI. WINTER STORM WARNINGS WILL BE UP
SOUTHEAST OF AN APN-HTL LINE...WITH A SNOW/BLOWING SNOW ADVISORY
FOR MONTMORENCY/PRESQUE ISLE COUNTIES. ADVISORY MAY NEED TO BE
EXPANDED A BIT WEST...BUT WANT TO GET THE INITIAL IDEA OUT
THERE...IN ADDITION TO CONTINUED GUIDANCE DISCREPANCIES AS TO HOW
FAR WEST THE SYNOPTIC SNOW WILL WRAP BACK INTO NORTHERN MI.

20Z SURFACE ANALYSIS SHOWS LOW PRESSURE CONTINUING TO TRY AND
CONSOLIDATE OVER THE LOWER MISSISSIPPI VALLEY...APPEARS MAIN LOW
ALONG AR/MS BORDER (1004MB)...A BIT FURTHER WEST THAN FORECAST
PROGS. PRESSURE CHANGE CHART SHOWING A 5-6MB/3H CENTER ALMOST DUE
NORTH OF THE LOW...WHICH INDICATES THAT THE FARTHER WEST TRACK OF
THE NAM MAY BE THE WAY TO LEAN THE FORECAST (AT LEAST THROUGH
24-30H). COMBINATION OF WARM ADVECTION /MID LEVEL FRONTOGENETIC
SNOW HAS BEEN TRYING TO BREAK OUT ACROSS NORTHERN LOWER...LOW
LEVEL DRY AIR HAS BEEN TOUGH TO OVERCOME THOUGH AIRCRAFT SOUNDINGS
AND SURFACE OBS SUGGEST THIS IS OCCURRING SOUTH OF M-72. THIS
FRONTOGENETIC BAND WILL LIKELY PERSIST ACROSS FAR SOUTHEAST
PORTION OF THE FORECAST AREA (CAD-OSC SOUTH) FOR A GOOD PART OF
THE NIGHT...PERHAPS SINKING SOUTH A BIT WITH TIME. SNOW ACROSS THE
REMAINDER OF NORTHERN LOWER WILL BE LIGHT AND PERHAPS MORE
INTERMITTENT...WITH STRONGER FORCING FOR DOWNWARD MOTION ACTUALLY
OCCURRING ESPECIALLY BELOW 700MB (THE RESULT OF BEING ON THE COLD
SIDE OF THE FRONTOGENETIC MAX). SO FROM A SYNOPTIC STANDPOINT...
BEST SNOWFALL EXPECTED SOUTH OF M-72...WITH INCREASING ENHANCEMENT
OFF LAKE HURON SHOULD RESULT IN HEAVIER ACCUMULATIONS WEST OF
I-75...WHERE WILL GO WITH 3-5 INCHES OVERNIGHT. FROM AN LES
STANDPOINT...WINDS WILL SHIFT FROM SOUTHEAST TO NORTHEAST...WHICH
SHOULD SWING BETTER LAKE HURON BANDS WESTWARD TOWARD THE STRAITS
AND EVENTUALLY INTO NORTHEAST LOWER FROM SLH EASTWARD. WILL GO
WITH UP TO 4 ADDITIONAL INCHES ACROSS EXTREME EASTERN CHIPPEWA
COUNTY...WITH 1-2/3 INCHES FROM THE STRAITS AROUND TO CHEBOYGAN/
PRESQUE ISLE COUNTIES...MUCH WILL DEPEND ON HOW QUICKLY WINDS
ACTUALLY SHIFT AS LOW LEVEL CIRCULATION ASSOCIATED WITH DEVELOPING
WINTER STORM LIFTS NORTHEAST.

LONG TERM (SUNDAY THROUGH SATURDAY)...MODELS ARE IN FAIR AGREEMENT
WITH THE MAJOR FEATURES. THE MAIN CONCERN WILL BE THE SNOW AMOUNTS
FOR SUNDAY AND THE ENDING OF THE SNOW AFTER THAT. SO THE FORECAST
GOES LIKE THIS...

SUNDAY...AS THE NAM SEEMS TO BE HANDLING THE FIRST 24 HOURS WELL,
CONFIDENCE IN IT ON SUNDAY AFTERNOON WANES AS IT TRIES TO PUSH THE
SFC LOW INTO LAKE ERIE BEFORE TRANSFERRING THE ENERGY TO THE EAST
COAST BOMB. I THINK THE GFS HAS A BETTER HANDLE ON THE SOLUTION WITH
IT, ESPECIALLY AS THE NEW 12Z/15 ECMWF AGREES WITH THE POSITION AND
THE STRENGTH. NICE DEFORMATION AXIS ON THE NORTH SIDE OF THE SFC LOW
THAT PRODUCES SNOW ACROSS MOST OF THE REGION. THE MAIN PROBLEM IS
THAT THE 850 MB TEMPERATURES ARE AROUND -12C COUPLED WITH THE 4C
LAKE HURON TEMPERATURE, CREATES DELTA TS OF 17C. 850-700 MB LAYER RH
REMAINS 90% THROUGH THE PERIOD. SO HAVE MODERATE TO HEAVY AMOUNTS
OVER NE LOWER, ESPECIALLY IN THE SE PORTIONS OF THE FORECAST AREA.
THE OTHER PROBLEM IS ON THE LAKE MICHIGAN SIDE WHERE THE NNE WIND
WILL ENHANCE OVER LEELANAU COUNTY. EXPECTING LIGHT SNOWFALL WITH THE
LAKE MICHIGAN LES.

SUNDAY NIGHT...BETWEEN 00Z AND 06Z THE 850-700 MB MOISTURE REMAINS
ABOVE 65%. WINDS COME AROUND TO THE NNW SO WILL EXPECT THAT THE LES
WILL SET UP NEAR TVC AND SHIFT THROUGH THE REGION TO NEAR ACB. THE
MOISTURE BEGINS TO FALL OFF AFTER 06Z AS THE 850 MB AND 700 MB RIDGE
AXES BEGIN TO MOVE THROUGH THE REGION. SO HAVE CHANCE POPS IN THE
NORTHWEST FLOW AREA AS THINGS BEGINS TO SCATTER.

MONDAY...A SFC TROUGH BEGINS TO MOVE INTO UPPER MICHIGAN AND A
BAROCLINIC ZONE BEGINS TO SHARPEN UP NEAR ANJ. IT LOOKS LIKE THE
SNOW WILL STAY NORTH OF ANJ.

MONDAY NIGHT...AROUND 00Z, A 500 MB SHORTWAVE TROUGH MOVES INTO E
UPPER ALONG THE WARM FRONT. THE 12Z GFS IS TRYING TO BRING IT INTO
THE REGION, THE NEW ECMWF KEEPS THE SNOW NORTH OF THE STRAITS, WHICH
WAS THE BASIC IDEA IN THE FORECAST ORIGINALLY. AFTER 06Z, THE DRY
AIR MOVES IN AND PUSHES THE FRONT AND PRECIPITATION OUT.

TUESDAY....THINGS REMAIN DRY THROUGH THE MORNING, THEN AS THE NEXT
CLIPPER SYSTEM MOVES IN, THE CHANCE FOR PRECIPITATION GETS INTO THE
LOWER CHANCE POPS. THE PRECIPITATION TYPE, MAY BE IN QUESTION AS THE
850 MB TEMPERATURES RISE TO NEAR 0C BY 00Z ON THE NAM, AND -4C. SO
THIS WILL HAVE TO BE WATCHED.

EXTENDED (WEDNESDAY THRU SATURDAY)...WEDNESDAY, THE FRONT AND A SFC
WAVE STAY JUST TO THE NORTH OF ANJ SO WILL CONTINUE THE CHANCE OF
SNOW. OVERNIGHT, THE SFC HIGH BUILDS IN AND DRIES THINGS OUT.
THURSDAY, THE NEXT SYSTEM DEVELOPS WITH THE CLIPPER NORTH OF THE
DAKOTAS BEGINNING TO FILL. SO WILL HAVE CHANCE POPS DURING THE DAY,
AND IN INCREASE AT NIGHT AS THE OHIO VALLEY SYSTEM DEEPENS. WITH THE
EASTERLY FLOW OFF LAKE HURON, BUMPED THE POPS UP A BIT. FRIDAY, THE
WINDS BEGIN TO SHIFT TO THE NW, SO HAVE HIGHER POPS IN E UPPER AND
NW LOWER, WHILE THE REST OF THE REGION WILL HAVE THE END OF THE
SYSTEM SNOW. SATURDAY, LOOKS LIKE WE ARE IN A TRANSITION HERE WITH
THE NW FLOW TO START, BUT THEN A NEW SYSTEM IS BREWING IN OKLAHOMA,
FOR LATER IN THE DAY AND AT NIGHT.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 5 PM EST SUNDAY FOR MIZ024-029-030-
     034>036-041-042.

     SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EST
     SUNDAY FOR MIZ018-023.

     LAKE EFFECT SNOW ADVISORY UNTIL 5 AM EST SUNDAY FOR MIZ008.

LM...NONE.
LH...GALE WARNING FROM 5 AM SUNDAY TO 5 AM EST MONDAY FOR LHZ347>349.

LS...NONE.
&&
Hazardous weather outlook, Dec 15, 11:49 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1149 AM EST SAT DEC 15 2007

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1149 AM EST SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ACCUMULATING SNOW AND GUSTY WINDS ARE POSSIBLE ACROSS PORTIONS OF
NORTHEAST LOWER MICHIGAN TONIGHT.  WINTER WEATHER HEADLINES MAY BE
REQUIRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW AND GUSTY WINDS ARE EXPECTED TO CONTINUE ACROSS
PORTIONS OF NORTHEAST LOWER MICHIGAN THROUGH SUNDAY. WINTER WEATHER
HEADLINES MAY BE REQUIRED.

THERE IS A CHANCE FOR ACCUMULATING SNOW TUESDAY NIGHT THRU
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 4:24 PM ESTLake Effect Snow AdvisoryAPX7 hr
Dec 15, 4:24 PM ESTSnow and Blowing Snow AdvisoryAPXCrawford, Missaukee, Montmorency, Presque Isle23 hr

Nearby

Winter Storm Warnings in Michigan, 2007Every winter storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.